Alert archive / Montana / Wind Chill Advisories in 2011

Wind Chill Advisory 21, NWS Glasgow, MT

March 4, 2011Valley County, Montana

NWS Glasgow, MT issued this wind chill advisory at Mar 4, 2011, 3:58 PM MST for Valley County, Montana. It took effect at Mar 5, 2011, 6:00 AM MST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2011, 3:58 PM MST (22:58 UTC)
In effect from
Mar 5, 2011, 6:00 AM MST
Expired
Mar 5, 2011, 9:29 AM MST
In force
3 hr
Issued by
NWS Glasgow, MT

County Valley County, MT

The radar

The Glasgow radar (KGGW), 18 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WWUS45 KGGW 042258
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
358 PM MST FRI MAR 4 2011


MTZ017-051100-
/O.NEW.KGGW.WC.Y.0021.110305T1300Z-110305T1900Z/
CENTRAL AND SOUTHERN VALLEY-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...FRAZER
358 PM MST FRI MAR 4 2011

...WIND CHILL ADVISORY IN EFFECT FROM 6 AM TO NOON MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO NOON MST SATURDAY. 

* WIND CHILL VALUES: 20 TO 25 BELOW.

* TIMING: SATURDAY MORNING.

* OTHER IMPACTS: SOME DRIFTING SNOW MAY OCCUR IN PLACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRY TO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND
WIND PROOF CLOTHING... AND WEAR A HAT AND MITTENS FOR PROTECTION
FROM THE DANGERS OF FROSTBITE.

&&

$$
2 follow-up statements
453 
WWUS45 KGGW 051040
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
340 AM MST SAT MAR 5 2011

MTZ017-051900-
/O.CON.KGGW.WC.Y.0021.110305T1300Z-110305T1900Z/
CENTRAL AND SOUTHERN VALLEY-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...FRAZER
340 AM MST SAT MAR 5 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY. 

* WIND CHILL VALUES: 20 TO 25 BELOW.

* TIMING: SATURDAY MORNING.

* WINDS: EAST 10 TO 20 MPH

* OTHER IMPACTS: DRIFTING SNOW WILL OCCUR IN OVER OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO GET THE LATEST INFORMATION ON ROAD CONDITIONS...CALL THE
MONTANA DEPARTMENT OF TRANSPORTATION ROAD REPORT NUMBER BY DIALING
5 1 1.

&&

$$
901 
WWUS45 KGGW 051629
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
929 AM MST SAT MAR 5 2011


MTZ017-051730-
/O.CAN.KGGW.WC.Y.0021.000000T0000Z-110305T1900Z/
CENTRAL AND SOUTHERN VALLEY-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...FRAZER
929 AM MST SAT MAR 5 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE WIND
CHILL ADVISORY. 

TEMPERATURES IN CENTRAL AND SOUTHERN VALLEY COUNTY HAVE WARMED TO
THE POINT THE WIND CHILL ADVISORY IS NO LONGER NEEDED. THAT BEING
SAID...WIND CHILL VALUES IN THE NEGATIVE TEENS CAN BE EXPECTED
THROUGH THE REMAINDER OF THE MORNING.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill advisory went out at Mar 4, 2:47 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 4, 2:47 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
247 PM MST FRI MAR 4 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
ACTIVE PATTERN CONTINUES THROUGH THIS PERIOD WITH ONE SYSTEM
DEPARTING THE AREA THIS EVENING WHILE ANOTHER ONE SCOOTS ACROSS
SATURDAY NIGHT.

THE FIRST SYSTEM IS INDICATED BY A SURFACE LOW THAT IS MOVING EAST
THROUGH SOUTH-CENTRAL MONTANA. ARCTIC AIR WILL THEN FOLLOW WITH THE
FRONT PUSHING SOUTH OF THE AREA TONIGHT. ANOTHER FAST MOVING SYSTEM
THEN SPREADS MOISTURE BACK OVER THE ARCTIC SATURDAY/SATURDAY NIGHT.
AGAIN LIGHT AMOUNTS ARE EXPECTED SO MADE SMALL ADJUSTMENTS TO QPF.
BUT MODELS SEEM TO BE IN AGREEMENT WITH MOISTURE SO BROUGHT POPS
UP INTO THE LIKELY TERRITORY. 12Z NAM THE WETTEST MODEL AND DOES
SEEM A BIT OVERDONE AND SLOW SO LEANED MORE WITH THE GFS SOLUTION.

ON SUNDAY...WEAK UPPER RIDGE OVER THE PACIFIC NW BEGINS TO FLATTEN
AND ARCTIC AIRMASS BECOMES REESTABLISHED. MOISTURE AND WEAK UPSLOPE
IN LOW LEVEL EASTERLY FLOW SHOULD ALLOW FOR SCATTERED FLURRIES MOST
AREAS. IT SURE WON/T FEEL LIKE MARCH AS TEMPS WILL BE ABOUT 25
DEGREES BELOW NORMAL AND WIND CHILLS LIKELY TO BE BELOW ZERO.

TEMPERATURES WILL CONTINUE TO BE TRICKY ESPECIALLY IN THE NORTHERN
AND EASTERN ZONES WHERE LATELY THE MODELS HAVE BEEN TOO WARM WITH
DAYTIME HIGHS. WITH EASTERLY FLOW AT THE SURFACE ON BOTH SATURDAY
AND SUNDAY...THIS WILL AND WENT BELOW GUIDANCE IN THESE LOCATIONS.
JAMBA

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

TO START WITH...ASIDE FROM THE ZONAL FLOW ALOFT OVER THE
CONUS...ONLY BRIEF AND SUBTLE EMBEDDED SHORT WAVE TROUGHS WILL
AFFECT THE NORTHER ROCKIES SUNDAY NIGHT THROUGH MONDAY.

THEN...MONDAY AFTERNOON THROUGH WEDNESDAY...THE GULF OF ALASKA
UPPER LOW DROPS A STRONG UPPER TROUGH AND UPPER LOW CENTER QUICKLY
SOUTHEASTWARD TO SPREAD ACROSS THE CENTRAL PORTION OF THE CONUS.
THIS WILL MAINLY SWEEP FAR ENOUGH SOUTH TO MISS NORTHEAST MONTANA.
WE WILL BE PARTIALLY AFFECTED BY THE LESS AMPLIFIED ASSOCIATED
UPPER TROUGH...BUT THE GENERAL WEATHER PATTERN FOR OUR CWA WILL
CONTINUE TO BE INFLUENCED PRIMARILY BY THE NORTHERN STREAM.

EVEN THOUGH MONDAY THROUGH TUESDAY WILL BRING THE BEST CHANCE FOR
PRECIPITATION WITH THE STRONG MID LATITUDE SYSTEM...MOST OF THAT
WILL BE CONFINED TO OUR SOUTHERN ZONES BEFORE COMPLETELY CLEARING
OUT TUESDAY NIGHT THROUGH THURSDAY AS UPPER RIDGING TRIES TO BUILD
INTO THE REGION FROM THE WEST FOR A FEW DAYS.

TOWARD THE END OF THE EXTENDED FORECAST PERIOD...DETAILS BECOME
MIXED UP...ESPECIALLY WITH WINDS. MODEL SOLUTIONS ALSO SHOWING
SOME OVERALL DISCREPANCIES IN THE UPPER LEVEL FLOW REGIME. WOULD
THEREFORE ASSIGN A LOWER THAN AVERAGE CONFIDENCE TO THE LATTER
PORTION OF THE EXTENDED FORECAST PERIOD. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...A LARGE AND STRONG COLD-CORE
UPPER LOW COMPLEX OVER N CANADA WILL BE THE LARGE-SCALE
CONTROLLING FACTOR IN OUR WEATHER. THIS WILL KEEP TEMPS BELOW
NORMAL...FEEDING A FREQUENT SUPPLY OF ARCTIC AIR INTO NE MT...BUT
NOT EVERY DAY WILL BE VERY COLD THOUGH.

THE MOST SIGNIFICANT WEATHER SYSTEM MOVES TO OUR S SUN NIGHT AND
MON. THE MAIN THREAT OF SNOW FROM THIS THEREFORE WILL BE IN OUR S
ZONES. OTHERWISE...NO SIGNIFICANT SYSTEMS...SO GENERALLY DRY
WEATHER DURING THE LONG-TERM. UPPER RIDGING TO OUR W DOES MOVE
CLOSER TO OUR AREA...WHICH DOES FORCE A LITTLE WARMING LATER IN THE
PERIOD.

MODELS DISAGREE ON A WEAK SHORTWAVE FROM THE NW MOVING THRU THE
AREA WED. LAST FEW GFS RUNS BARELY SHOW IT...WITH VERY LITTLE
WARMING. OTHER MODELS ARE A BIT STRONGER AND BRING WARMING TO OUR
AREA WED WITH IT. GFS ENSEMBLES INDICATE THIS A POSSIBILITY. THINK
THERE WILL BE SOME WARMING...SO GOING MORE OF A MIDDLE GROUND OF
MODEST WARMING. ALL MODELS THOUGH LOOK DRY WITH IT.

ANOTHER STRONGER SHORTWAVE FROM THE W BREAKS DOWN THE RIDGE
FRI...BUT MODELS INDICATE MOST PRECIP OVER CANADA WITH THE SURFACE LOW
CENTER MOVING DIRECTLY THRU NE MT. THIS PROBABLY BRINGING
SHORT-LIVED WARMING ALSO...BUT THEN ARCTIC AIR QUICKLY BACK INTO
THE AREA. SIMONSEN

&&

.AVIATION...
VFR CONDITIONS WILL QUICKLY WORSEN TO MVFR AS SNOW SHOWERS
INCREASE ACROSS THE AREA FROM WEST TO EAST DURING THE MID DAY
HORUS. FOR KGGW AND KOLF...CURRENT VICINITY SCATTERED SNOW SHOWERS
ARE EXPECTED TO BECOME MORE INTENSE AND LOWER FLIGHT CONDITIONS TO IFR
AND BORDERLINE LIFR SOMETIME AFTER 19Z OR 20Z. EXPECT VFR
CONDITIONS TO RETURN SOMETIME AFTER 06Z LATE TONIGHT WITH CLEARING
SKIES.

FOR KSDY AND KGDV...VFR CONDITIONS WILL BECOME MVFR AS SCATTERED
SNOW SHOWERS APPROACH THE NORTH DAKOTA BORDER AROUND 22Z. IFR
CONDITIONS WILL BE POSSIBLE WITH THE HEAVIER SNOW SHOWERS AROUND
00Z. VFR CONDITIONS ARE EXPECTED TO RETURN SOMETIME AFTER 09Z
EARLY SATURDAY MORNING WITH CLEARING SKIES.

THERE WILL BE A WIND SHIFT TO ACCOMPANY THE SNOW AND BEHIND IT
FROM THE NORTH...BUT AT THIS TIME THEY ARE EXPECTED TO REMAIN
BELOW 15 MPH. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 6 AM TO NOON MST SATURDAY FOR CENTRAL
AND SOUTHERN VALLEY.

&&

WEATHER.GOV/GLASGOW

Nearby

Wind Chill Advisories in Montana, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.